I was diagnosed with RRMS in April; although neurologist has kept door open for possible progressive MS diagnosis.
Anyway, have just finished a wacking great course of steroids for 5 days at a dose of 1000 mg per day.
Couldn’t sleep for first few days, then sleep evened out. Now course is over, have crashed like you wouldn’t believe. Is this to be expected with steroids? Only treatment I have been given so far, the neurologist says it might help reboot my immune system and take the inflamed areas down a notch or two.
He says hell see me again in September…has this kind of treatment been a precursor for anyone to follow on with disease modifying treatments? My right arm function has improved since the steroid-storm
many thanks all
Hi Richard I was given the same dose of steroids 2 years ago just after RRMS diagnosis & big relapse (whole body numbness). I too didn’t sleep at first then spent a good 2 weeks completely zombified!! I actually went back to my doctor after about a week as I was struggling to hold a conversation as I felt completely out of it. I would get halfway through a sentence then completely forget what I was saying. I’ve had bouts of brain fog in the past but this was another league!! I was reassured to hear that this is common with this type of treatment and especially at such a high dose. It soon passed and definitely helped with my neuro symptoms as much of the feeling I had lost, returned. For this reason I haven’t moved onto DMTs but they are likely my next step. Hope this helps. I remember how awful it felt. Hope you feel better soon Amy x
Yes, high dose steroids are serious drugs. And their side effects can be horrible. While you’re on them, you get the metallic taste in your mouth, teeth grinding, insomnia, extreme grumpiness (fury even). Post steroids you do tend to crash, along with a feeling of being punched all over.
The worst thing about steroids is their unpredictable nature. Sometimes they just don’t work. They are prescribed to reduce your immune reaction which is what causes a relapse. The steroids are intended to shorten the time the relapse takes to remit, or improve. But they aren’t a cure, and sometimes they simply don’t help.
It’s a very good sign that the steroids have reduced the symptoms of your relapse. It could be a sign that you are indeed RR rather than progressive. In which case, when you see the neurologist again, you could be prescribed some disease modifying drugs (DMDs). DMDs are only effective for the relapsing type of MS, their job is to reduce the number and severity of relapses, which of course you wouldn’t have if you did in fact have primary or secondary progressive MS. There is another subtype, that of progressive relapsing. DMDs could work for this type too.
Essentially, it seems your neurologist is waiting to see what happens for you over the next few months. If you do follow a pattern of relapses followed by remission, then he’ll be able to definitively diagnose RRMS and prescribe DMDs.
If however you were deemed to have PPMS, there is one DMD that is licensed (Ocrevus), but again, the neurologist will be adopting a watch and wait strategy.
Have a look at MS Decisions aid | MS Trust That will guide you through the various DMDs, their potential benefits and their risk of side effects.
Best of luck.
A blast of high dose steroids has, more than once in my case, done exactly what your neurologist said it might, and thoroughly quenched a prolonged spell fo disease activity involving months of overlapping relapses. In these cases, I should have reached for the steroid heavy guns a bit earlier and saved myself some grief. I hope they do the trick for you.
No one loves taking them because they are heavy-duty drugs with side effects to match. I tend to think of them as the MS equivalent of calling in the army to quell a civil disturbance when all gentle persuasion has failed. They’ll get the job done, but don’t expect it to be pretty.
Dear Amy, Sue and Alison Thank you so much for all your really insightful comments; such a great reassurance to receive the benefit and wisdom of your hard gained experience. Wishing you all the best-this forum thingy is gold! Richard